Alert archive / Kansas / Freeze Warnings in 2011

Freeze Warning 4, NWS Dodge City, KS

November 2, 20118 counties in Kansas

NWS Dodge City, KS issued this freeze warning at Nov 2, 2011, 9:16 PM CDT for 8 counties in Kansas. It took effect at Nov 3, 2011, 4:00 AM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 2, 2011, 9:16 PM CDT (02:16 UTC)
In effect from
Nov 3, 2011, 4:00 AM CDT
Expired
Nov 3, 2011, 8:00 AM CDT
In force
4 hr
Issued by
NWS Dodge City, KS

Counties Ford County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Meade County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 77 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

031 
WWUS73 KDDC 030216
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
916 PM CDT WED NOV 2 2011

...A HARD FREEZE IS LIKELY ACROSS WESTERN KANSAS OVERNIGHT....

.AN AREA OF HIGH PRESSURE WILL MOVE INTO WESTERN KANSAS OVERNIGHT.
CLEAR SKIES AND LIGHT WINDS WILL PRODUCE EFFECTIVE RADIATIONAL
COOLING DROPPING TEMPERATURES BELOW 28 DEGREES.

KSZ064-074-076>078-084-085-087-031030-
/O.NEW.KDDC.FZ.W.0004.111103T0900Z-111103T1300Z/
HODGEMAN-STANTON-HASKELL-GRAY-FORD-MORTON-STEVENS-MEADE-
INCLUDING THE CITIES OF...JETMORE...HANSTON...JOHNSON CITY...
SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...
BUCKLIN...ELKHART...RICHFIELD...HUGOTON...MOSCOW...MEADE...FOWLER
916 PM CDT WED NOV 2 2011

...FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 4 AM TO 8 AM CDT THURSDAY. 

* IMPACTS...THOSE THAT HAVE TEMPERATURE SENSITIVE OUTDOOR PLANTS
  AS WELL AS LATE SEASON GARDENS SHOULD TAKE ACTION TO PROTECT
  PLANTS FROM FREEZING TEMPERATURES. THE TEMPERATURES COULD ALSO
  BE COLD ENOUGH TO DAMAGE SPRINKLER SYSTEMS THAT HAVE NOT BEEN
  WINTERIZED YET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
2 follow-up statements
791 
WWUS73 KDDC 030958
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
458 AM CDT THU NOV 3 2011

...A HARD FREEZE WILL CONTINUE ACROSS WESTERN KANSAS EARLY THIS
MORNING....

.AN AREA OF HIGH PRESSURE WILL CONTINUE TO MOVE INTO WESTERN KANSAS
EARLY THIS MORNING. CLEAR SKIES AND LIGHT WINDS WILL ALLOW FOR
TEMPERATURES TO FALL INTO THE UPPER TEENS TO MID 20S.

KSZ064-074-076>078-084-085-087-031300-
/O.CON.KDDC.FZ.W.0004.000000T0000Z-111103T1300Z/
HODGEMAN-STANTON-HASKELL-GRAY-FORD-MORTON-STEVENS-MEADE-
INCLUDING THE CITIES OF...JETMORE...HANSTON...JOHNSON CITY...
SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...
BUCKLIN...ELKHART...RICHFIELD...HUGOTON...MOSCOW...MEADE...FOWLER
458 AM CDT THU NOV 3 2011

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING. 

* IMPACTS...THOSE THAT HAVE TEMPERATURE SENSITIVE OUTDOOR PLANTS 
  AS WELL AS LATE SEASON GARDENS SHOULD TAKE ACTION TO PROTECT 
  PLANTS FROM FREEZING TEMPERATURES. THE TEMPERATURES COULD ALSO 
  BE COLD ENOUGH TO DAMAGE SPRINKLER SYSTEMS THAT HAVE NOT BEEN 
  WINTERIZED YET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
831 
WWUS73 KDDC 031313
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
813 AM CDT THU NOV 3 2011

...FREEZE WARNING HAS EXPIRED...

.OVERNIGHT LOW TEMPERATURES FELL INTO THE LOW TO MID 20S ACROSS THE
AREA. SOME LOCATIONS EVEN FELL INTO THE UPPER TEENS. THIS HAS
EFFECTIVELY RESULTED IN THE END OF THE GROWING SEASON.KDDCZFPDDC

KSZ064-074-076>078-084-085-087-031415-
/O.EXP.KDDC.FZ.W.0004.000000T0000Z-111103T1300Z/
HODGEMAN-STANTON-HASKELL-GRAY-FORD-MORTON-STEVENS-MEADE-
INCLUDING THE CITIES OF...JETMORE...HANSTON...JOHNSON CITY...
SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...
BUCKLIN...ELKHART...RICHFIELD...HUGOTON...MOSCOW...MEADE...FOWLER
813 AM CDT THU NOV 3 2011

...FREEZE WARNING HAS EXPIRED...

THE FREEZE WARNING IS NO LONGER IN EFFECT. 


$$

33

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this freeze warning went out at Nov 2, 6:38 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Nov 2, 6:38 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
638 PM CDT WED NOV 2 2011

.AVIATION...

FOR THE 00Z TAF ISSUANCE...
SNOW SHOWERS HAVE DECREASED IN INTENSITY AND WILL MOVE EAST OF
THE TAF SITES WITHIN THE NEXT HOUR LEAVING MOSTLY CLOUDY SKIES.
THESE CLOUDS WILL DECREASE FROM WEST TO EAST AND BECOME MOSTLY
CLEAR OVERNIGHT. BREEZY NORTHERLY WINDS WILL DECREASE TO BELOW 12
KNOTS OVERNIGHT AND SHIFT TO MORE OF A NORTHWESTERLY DIRECTION.

&&

.PREV DISCUSSION... /ISSUED 318 PM CDT WED NOV 2 2011/

SYNOPSIS...

A STRONGLY POSITIVELY TILTED TROUGH IS NOW MOVING THROUGH THE
NORTHERN AND CENTRAL PLAINS. THE DEEPLY STACKED JET WAS MOVING
THROUGH EXTREME SOUTHWEST KANSAS THOUGH NORTHERN  NEW MEXICO IN THE
300-500 MB LAYER, WITH AN ATTENDANT PV ANOMALY FOCUSED ACROSS
WESTERN KANSAS. A 700 MB UPPER AIR MAP INDICATED THE COLD MID LEVEL
AIR HAD REACHED NORTHWEST KANSAS BASED ON THE -8 TO -10 DEGREES
ISOTHERM. A -2 DEGREES C ISOTHERM AT 850 M APPEARED AS FAR EAST AS
GARDEN CITY - DIGHTON.

DISCUSSION...

DAYS 1-2...

THE OVERALL SYSTEM SPEED FOR THIS WINTER STORM IS SLIGHTLY SLOWER
THAN WHAT WAS EXPECTED YESTERDAY AT THIS TIME. AS A RESULT, THERE
WILL PROBABLY STILL BE SOME PRECIPITATION/SNOW AND LINGERING CLOUDS
ACROSS OUR EASTERN COUNTIES EARLY THIS EVENING. SNOWFALL AMOUNTS
THROUGH MID AFTERNOON HAVE BEEN MUCH LOWER THAN PREVIOUSLY EXPECTED
AND WE'VE SUBSTANTIALLY REDUCED SNOW AMOUNTS FOR STORM TOTAL
SNOWFALL INTO THE 1 TO 2 INCH RANGE. THAT BEING SAID, THE WIND WILL
NOT LET UP AND VISIBILITIES WILL STILL BE REDUCED TO WELL BELOW A
MILE AS HAS BEEN SEEN IN SEVERAL OBSERVATIONS SO FAR. WE WILL
LEAVE THE ADVISORY INTACT. THE EVENING WILL BRING INCREASING
SUBSIDENCE FROM ALOFT AS NORTHWEST FLOW INCREASES AND SHORTWAVE
RIDGING DEVELOPS OVER EASTERN COLORADO. THE LOW LEVEL HEIGHT
GRADIENT AND SURFACE PRESSURE GRADIENT WILL QUICKLY WEAKEN AND
WINDS RELAX TO LIGHT BY AROUND MIDNIGHT. OVERNIGHT TEMPERATURES
ARE LIKELY TO BE THE COLDEST OF THE YEAR SO FAR WITH GREAT
RADIATIONAL COOLING EXPECTED AND A LAYER OF HIGH ALBEDO SNOW
ACROSS A GOOD PORTION OF THE FORECAST AREA. THE COLDEST MODEL FOR
TONIGHT'S MINIMUMS REMAINS THE NAM, AND WE SEE NO STRONG REASON TO
DISCOUNT THIS IN PREFERENCE FOR ANY OF THE WARMER MODELS OR MOS
SOLUTIONS.

THE NEXT FORECAST ISSUE BECOMES TEMPERATURES ON THURSDAY. SNOW COVER
MAY HAVE A SMALLER ROLE THAN USUAL AS MUCH OF THIS VERY WET SNOW MAY
MELT BEFORE HAVING THE CHANCE TO FREEZE SOLID. REGARDLESS THE
OVERNIGHT TEMPERATURES IN THE LOW 20S SHOULD ENSURE SOME SNOW REMAINS
IN PLACE FOR EARLY THURSDAY. ABUNDANT INSOLATION WILL QUICKLY
BEGIN MELTING THE SNOW BY MID DAY THURSDAY AND TEMPERATURES WILL
PROBABLY REBOUND EASILY INTO THE 40S ACROSS THE AREA. ONLY THE
CANADIAN MODEL IS AS PESSIMISTIC WITH AFTERNOON HIGHS IN THE LOW 30S
THURSDAY. THE MAIN REASON IS THAT THIS AIR MASS IS NOT THAT
SIGNIFICANTLY COLD TO START WITH. AS THE HIGH PRESSURE CENTER
DRIFTS EAST ON THURSDAY, THE WESTERN PORTIONS OF THE FORECAST AREA
SHOULD BEGIN TO SEE LIGHT SOUTHERLY RETURN WINDS AS EARLY AS
THURSDAY NIGHT. MOST OF THE MODELS INDICATE LOW TO UPPER 20S FOR
MINIMUM TEMPERATURES. HOWEVER WITH THE SOUTHERLY WINDS DEVELOPING
WE'LL HAVE A LARGER RANGE FOR FRIDAY MORNING FROM MID 20 NORTHEAST,
TO NEAR THE FREEZING MARK NEAR ELKHART.

BY FRIDAY MORNING, THE SHORTWAVE RIDGE WILL HAVE SLIPPED EAST OF THE
HIGH PLAINS REGION, PLACING OUR AREA IN DEEP SOUTHWEST FLOW. A NICE
INCREASE TO THE LOW LEVEL HEIGHT GRADIENT WILL INDUCE BREEZY
CONDITIONS ONCE AGAIN FRIDAY AFTERNOON WITH A MARKED WARM UP INTO
THE 50S AND 60S WHICH WILL CONTINUE THE TRENDS INTO THE WEEKEND.

DAYS 3-7...

TWO STORM SYSTEMS WILL IMPACT SOUTHWEST KANSAS DURING THE PERIOD
FRIDAY NIGHT THROUGH WEDNESDAY.  AS HAS BEEN MENTIONED IN PREVIOUS
DISCUSSIONS...THE STORM SYSTEM SATURDAY WILL LIFT RAPIDLY NORTHEAST
ACROSS EASTERN COLORADO AND INTO WESTERN NEBRASKA (AND EVENTUALLY
THE DAKOTAS) DURING THE DAY.  THE SURFACE RESPONSE IS EXPECTED TO BE
FAIRLY IMPRESSIVE WITH A ~988MB SURFACE LOW OVER NORTHEAST COLORADO
AND A TIGHT PRESSURE/HEIGHT GRADIENT ACROSS WESTERN KANSAS.  THIS
LOOKS LIKE AN ADVISORY LEVEL WIND DAY FROM THE SOUTH...WITH THE
POTENTIAL FOR SOME NEAR WARNING LEVEL GUSTS AS DEEP MIXING MAY ENSUE
ACROSS FAR SOUTHWEST KANSAS.  HAVE BUMPED UP THE WIND GRIDS ACROSS
THE BOARD ON SATURDAY AS A RESULT.  WILL CONTINUE TO KEEP A DRY
FORECAST IN PLACE AS THE BEST FORCING FOR ASCENT IS EXPECTED TO
REMAIN NORTHWEST OF THE FORECAST AREA...BUT AREAS LIKE SYRACUSE TO
POTENTIALLY SCOTT CITY WILL HAVE TO BE WATCHED IF THE WAVE TRACKS A
LITTLE BIT FARTHER TO THE SOUTHEAST.

THE MONDAY/TUESDAY STORM SYSTEM OF NEXT WEEK CONTINUES TO LOOK
FAIRLY IMPRESSIVE FROM A PRECIPITATION POTENTIAL STANDPOINT.  NO
COLD AIR OF CONSEQUENCE WILL BE INVOLVED...SO ANY PRECIPITATION WILL
BE RAIN.  WILL CONTINUE THE MODERATE TO HIGH CHANCE POPS (40-50
PERCENT) ACROSS MUCH OF THE CENTRAL AND EASTERN DDC FORECAST AREA
MONDAY, MONDAY NIGHT, AND TUESDAY.  THE DETERMINISTIC GFS MODEL
SOLUTION IF LESS FAVORABLE FOR PRECIPITATION IN SOUTHWEST
KANSAS...BUT THE 12Z RUN OF THE ECMWF STILL SHOWS A MORE FAVORABLE
TRACK...AND GIVEN THE TRACK RECORD OF THE ECMWF AT THE DAY 4-6 TIME
FRAME COMPARED TO THE GFS...MORE WEIGHT IS GIVEN IN TO THIS
SCENARIO.  WITH A MUCH HIGHER MOISTURE CONTENT AND ATTENDANT
CONVECTIVE POTENTIAL...HAVE CONTINUED THE MENTION OF THUNDERSTORMS
IN THE SOUTHEASTERN THIRD OF THE FORECAST AREA FOR MONDAY AND MONDAY
NIGHT. -UMSCHEID

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  23  47  27  62 /  40   0   0   0
GCK  19  47  27  64 /  10   0   0   0
EHA  22  50  32  69 /  10   0   0   0
LBL  24  51  30  67 /  10   0   0   0
HYS  26  46  25  58 /  50   0   0   0
P28  29  51  29  59 /  50   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ030-
031-043>046-062>066-075>081-085>087.

WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ088>090.

&&

FN42/42/42
Hazardous weather outlook, Nov 2, 4:02 AM CDT, 17 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
402 AM CDT WED NOV 2 2011

KSZ030-031-043>046-061>066-074>081-084>090-031015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
402 AM CDT WED NOV 2 2011 /302 AM MDT WED NOV 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WITH RAIN AND SNOW DEVELOPING WILL MAKE DRIVING
HAZARDOUS TODAY, ESPECIALLY FOR HIGH PROFILE VEHICLES. SNOW WILL START
EARLY THIS MORNING NORTHWEST OF A SYRACUSE TO WAKEENEY LINE, THEN
SPREAD SOUTHEAST DURING THE MORNING. BY EARLY TONIGHT, 2 TO 4
INCHES OF SNOWFALL IS EXPECTED NORTHWEST A LINE FROM LIBERAL TO
LARNED. WINDS TODAY WILL HOWL IN THE 35 TO 45 MPH RANGE WITH GUSTS
TO 50 MPH AT TIMES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT, HOWEVER SNOWFALL
REPORTS CALLED INTO YOUR COUNTY OFFICIALS WILL BE RELAYED TO THE
NATIONAL WEATHER SERVICE, AND MOST APPRECIATED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12

Nearby

Freeze Warnings in Kansas, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.